Journal of Combinatorial Optimization

, Volume 22, Issue 1, pp 1–18 | Cite as

Which trees have a differentiating-paired dominating set?

  • Michael A. HenningEmail author
  • John McCoy


In this paper, we continue the study of paired-domination in graphs introduced by Haynes and Slater (Networks 32 (1998), 199–206). A paired-dominating set of a graph G with no isolated vertex is a dominating set S of vertices whose induced subgraph has a perfect matching. The set S is called a differentiating-paired dominating set if for every pair of distinct vertices u and v in V(G), N[u]∩SN[v]∩S, where N[u] denotes the set consisting of u and all vertices adjacent to u. In this paper, we provide a constructive characterization of trees that do not have a differentiating-paired dominating set.


Paired-domination Differentiating-paired dominating Trees 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Chellali M, Haynes TW (2004a) Trees with unique minimum paired-dominating sets. Ars Comb 73:3–12 MathSciNetzbMATHGoogle Scholar
  2. Chellali M, Haynes TW (2004b) Total and paired-domination numbers of a tree. AKCE Int J Graphs Comb 1:69–75 MathSciNetzbMATHGoogle Scholar
  3. Chellali M, Haynes TW (2005) On paired and double domination in graphs. Utilitas Math 67:161–171 MathSciNetzbMATHGoogle Scholar
  4. Chen X-G, Sun L, Xing H-M (2007) Paired-domination numbers of cubic graphs. Acta Math Sci Ser A Chin Ed 27:166–170 (Chinese) MathSciNetzbMATHGoogle Scholar
  5. Cheng TCE, Kang LY, Ng CT (2007) Paired domination on interval and circular-arc graphs. Discrete Appl Math 155:2077–2086 MathSciNetzbMATHCrossRefGoogle Scholar
  6. Dorbec P, Gravier S, Henning MA (2007) Paired-domination in generalized claw-free graphs. J Comb Optim 14:1–7 MathSciNetzbMATHCrossRefGoogle Scholar
  7. Dorfling M, Goddard W, Henning MA, Mynhardt CM (2006) Construction of trees and graphs with equal domination parameters. Discrete Math 306:2647–2654 MathSciNetzbMATHCrossRefGoogle Scholar
  8. Favaron O, Henning MA (2004) Paired domination in claw-free cubic graphs. Graphs Comb 20:447–456 MathSciNetzbMATHCrossRefGoogle Scholar
  9. Fitzpatrick S, Hartnell B (1998) Paired-domination. Discuss Math Graph Theory 18:63–72 MathSciNetzbMATHGoogle Scholar
  10. Gimbel J, van Gorden B, Nicolescu M, Umstead C, Vaiana N (2001) Location with dominating sets. Congr Numer 151:129–144 MathSciNetzbMATHGoogle Scholar
  11. Haynes TW, Henning MA (2006) Trees with large paired-domination number. Utilitas Math 71:3–12 MathSciNetzbMATHGoogle Scholar
  12. Haynes TW, Slater PJ (1995) Paired-domination and the paired-domatic number. Congr Numer 109:65–72 MathSciNetzbMATHGoogle Scholar
  13. Haynes TW, Slater PJ (1998) Paired-domination in graphs. Networks 32:199–206 MathSciNetzbMATHCrossRefGoogle Scholar
  14. Haynes TW, Hedetniemi ST, Slater PJ (1998a) Fundamentals of domination in graphs. Dekker, New York zbMATHGoogle Scholar
  15. Haynes TW, Hedetniemi ST, Slater PJ (eds) (1998b) Domination in Graphs: Advanced Topics. Dekker, New York zbMATHGoogle Scholar
  16. Haynes TW, Henning MA, Howard J (2006) Locating and total dominating sets in trees. Discrete Appl Math 154(8):1293–1300 MathSciNetzbMATHGoogle Scholar
  17. Henning MA (2006) Trees with equal total domination and paired-domination numbers. Utilitas Math 69:207–218 MathSciNetzbMATHGoogle Scholar
  18. Henning MA (2007) Graphs with large paired-domination number. J Comb Optim 13:61–78 MathSciNetzbMATHCrossRefGoogle Scholar
  19. Henning MA, Mynhardt CM (2008) The diameter of paired-domination vertex critical graphs. Czechoslov Math J 58:887–897 MathSciNetzbMATHCrossRefGoogle Scholar
  20. Henning MA, Plummer MD (2005) Vertices contained in all or in no minimum paired-dominating set of a tree. J Comb Optim 10:283–294 MathSciNetzbMATHCrossRefGoogle Scholar
  21. Henning MA, Vestergaard PD (2007) Trees with paired-domination number twice their domination number. Utilitas Math 74:187–197 MathSciNetzbMATHGoogle Scholar
  22. Qiao H, Kang L, Cardei M, Du D-Z (2003) Paired-domination of trees. J Glob Optim 25:43–54 MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2009

Authors and Affiliations

  1. 1.School of Mathematical SciencesUniversity of KwaZulu-NatalPietermaritzburgSouth Africa

Personalised recommendations